Total parenteral nutrition (TPN), also called hyperalimentation , is the practice of feeding a person without using the gut. It is normally used during surgical recoveries. It has been used for patients in coma, although enteric (tube) feeding is usually adequate, and less prone to complications. Chronic TPN is occasionally used treat people suffering the extended consequences of an accident or surgery. Most controversially, TPN has extended the life of a small number of children born with nonexistent or severely birth-deformed guts. The oldest were eight years old in 2003.
In TPN's simplest form, a bag of nutrients is added to a patient's intravenous drip.
The preferred method of performing TPN is with a medical infusion pump. A sterile bag of nutrient solution, between 500ml and 4l is provided. The pump infuses a small amount (0.1 to 10ml/hr) continuously in order to keep the vein open. Feeding schedules vary, but one common regimen ramps up the nutrition over a few hours, levels off the rate for a few hours, and then ramps it down over a few more hours, in order to simulate a normal set of meal times.
The nutrient solution consists of water, glucose, salts, amino acids, vitamins and (more controversially) sometimes emulsified fats. Long term TPN patients sometimes suffer from lack of trace nutrients or electrolyte imbalances. Because increased blood sugar commonly occurs with TPN, insulin may also be added to the infusion. Occasionally, other drugs are added as well.
Chronic TPN is performed through a shunt, a tube surgically installed in a major vein, or sometimes through an artery. Arterial shunts are more dangerous, but sturdier because an artery wall is more muscular.
Battery-powered ambulatory infusion pumps are used with chronic TPN patients, and usually the pump and a small (100ml) bag of nutrient to keep the vein open are carried in a fanny pack. Outpatient TPN practices are still being refined.
Aside from their dependence on a pump, chronic TPN patients live quite normal lives.
There are some complications that seem to follow long-term use of TPN. The most common is liver failure. As of 2004, the cause is unknown, but may be insufficient nutrition - the liver normally processes the blood returning from the gut.
Last updated: 02-10-2005 16:12:06